Wyoming, 2014

Heavy Snow in Wyoming, March 17 to 18, 2014

March 17 to 18, 2014 · NWS BYZ · 2 events in 2 counties and zones

An upper low over Idaho brought an upslope flow resulting in heavy snow to the Big Horn Mountains and adjacent foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper low over Idaho brought an upslope flow resulting in heavy snow to the Big Horn Mountains and adjacent foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 17, 2:13 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 17, 2:13 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT MON MAR 17 2014

.SHORT TERM...VALID FOR TUE AND WED...

UNSTABLE AIRMASS OVER THE REGION WITH SURFACE LOW PRESSURE MOVING
SOUTHEASTWARD ACROSS WESTERN SOUTH DAKOTA. ONE FRONT ALREADY
PULLED THROUGH THE AREA AND A SECOND ONE PUSHING INTO THE NORTHERN
ZONES AS A DISTURBANCE MOVES THROUGH CENTRAL MONTANA. RADAR SHOWS
SHOWER ACTIVITIES WITH ACTIVITY STRONGEST ALONG THE MOUNTAINS AND
FOOTHILLS. FORECAST GETS QUIET FOR TUESDAY AND WEDNESDAY SO ALL
WEATHER CONCERNS CONFINED TO MAINLY THE NEXT 12 HOURS.

AREAS FOR GREATEST SNOWFALL TONIGHT WILL BE WHERE UPSLOPE HAS A
CHANCE TO WORK WITH THE INSTABILITY. LIGHTNING OBSERVED BY HAVRE
SO COLDEST AIR ALOFT IS NORTH OF THE AREA AND LAPSE RATE PROGS
SHOW WESTERN ZONES DESTABILIZE DURING THE EVENING HOURS. LAPSE
RATES ARE NOT EXPECTED TO BE AS STEEP IN SOUTHEAST MONTANA SO
EXPECT PRECIPITATION TO BE FAVORED IN A WRAP AROUND FLOW ON THE
NORTH SIDE OF THE SOUTH DAKOTA LOW PRESSURE. SNOW ADVISORIES FOR
LIVINGSTON AND PARADISE VALLEY LOOK GOOD ALONG WITH THE FOOTHILLS
AND BIG HORN MOUNTAINS. SOUTHEAST MONTANA MAY STRUGGLE AS
TEMPERATURES ARE STILL MILD AND BEST BAND OF PRECIPITATION DIVES
QUICKLY SOUTHWARD DURING THE EVENING. WINDS ARE STARTING TO PICK
UP OVER NORTH CENTRAL MONTANA AND EXPECT WIND TO INCREASE FROM THE
NORTHWEST OVER THE NEXT FEW HOURS. ONE AREA THAT WILL LIKELY SEE
LOCAL PROBLEMS IS JUDITH GAP THOUGH BURST OF SNOW WILL BE SHORTER.
FOR AREAS NOT COVERED BY ADVISORIES JUST THINK WEATHER IS
TRAVELING SO FAST THAT 90 MINUTES OF HEAVY SNOW SHOWERS WILL BE
THE GREATEST IMPACT AND ROAD SURFACES MAY BE ABOVE FREEZING FOR
MOST OF THE THAT TIME.

SNOWFALL CHANCES WILL RAPIDLY DECREASE OVERNIGHT AS SHORTWAVE
RIDGING PUSHES DEEPEST MOISTURE SOUTH OF THE AREA. RUC MODEL
CONTINUES TO TREND THE WRAP AROUND MOISTURE SOUTH OF THE REGION
BUT SUSPECT BIG HORN MOUNTAINS AND SHERIDAN COUNTY STAND THE BEST
CHANCE TO KEEP PRECIPITATION GOING.

UNSTABLE TUESDAY WITH NORTHWESTERLY FLOW KEEPING TEMPERATURES ON
THE COOL SIDE. LAPSE RATES WILL BE QUITE STEEP SO ANTICIPATE
SHOWER ACTIVITY THOUGH PRECIPITATION AMOUNTS WILL BE LIGHT AND
GUSTY NORTHWEST WINDS ESPECIALLY IN SOUTHEAST MONTANA. AFTER A
COOLER NIGHT TUESDAY NIGHT WEDNESDAY SEES WEAK UPPER LEVEL RIDGING
MOVE INTO THE AREA WITH LEESIDE TROUGHING. THIS WILL BRING A MILD
WARMUP AND KEEP THINGS DRY. PATTERN DOES NOT LAST LONG ENOUGH FOR
WINDS TO BECOME A PROBLEM AT LIVINGSTON AS A SHORTWAVE ARRIVES
WEDNESDAY NIGHT TO WEAKEN PRESSURE GRADIENT BUT IF SHORTWAVE
TIMING CHANGES LIVINGSTON WINDS COULD APPROACH ADVISORY. BORSUM
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MODELS REMAIN IN PRETTY GOOD AGREEMENT FOR THE EXTENDED
PERIOD...FAVORING A A COOLER AND PROGRESSIVE PATTERN.

THURSDAY...ANOTHER PACIFIC COLD FRONT RACES THROUGH THE REGION
WITH STRONG...GUSTY NW WINDS. UPPER LEVEL DYNAMICS AND INSTABILITY
SUPPORT THE POTENTIAL FOR LOWER ELEVATION RAIN AND SNOW SHOWERS
AND HIGHER ELEVATION SNOW...BUT DOWNSLOPE FLOW MAY KEEP PRECIP TO
A MINIMUM IN THE WESTERN FOOTHILLS.

ANOTHER POLAR AIRMASS SLIDES INTO THE REGION FROM THE NORTH AND
NORTHEAST THURSDAY NIGHT INTO FRIDAY AT THE SAME TIME A TROWAL-
TYPE FEATURE MOVES SOUTHWARD ACROSS THE EASTERN HALF OF THE REGION
AND SHORTWAVES MOVE ACROSS THE REGION IN NW FLOW ALOFT. THE LIFT
AND MOISTURE WILL COMBINE WITH THE COLD AIR...850 MB TEMPS WILL
DROP WELL BELOW 0C...TO GENERATE WIDESPREAD SNOW SHOWERS/LIGHT
SNOW. UPSLOPE FLOW AND OROGRAPHIC EFFECTS MAY ALSO HELP ENHANCE
SNOW POTENTIAL ACROSS THE CENTRAL AND WEST. HIGHS FRIDAY ARE ONLY
EXPECTED TO REACH THE LOW TO MID 30S.

SNOW SHOWERS WILL LINGER INTO SATURDAY AS THE AIRMASS REMAINS
UNSTABLE AND SHORTWAVES IN NW FLOW CONTINUE TO INTERACT WITH THE
COLDER AIR. TEMPS WILL REMAIN BELOW SEASONAL AVERAGES...WITH
HIGHS IN THE 30S TO AROUND 40.

SOME WEAK RIDGING TRIES TO NUDGE IN FROM THE WEST SUNDAY...THOUGH
MUCH OF THE REGION WILL REMAIN IN NW FLOW ALOFT. AS 850 MB TEMPS
RISE ABOVE 0C SUNDAY...HIGH TEMPS WILL BE A BIT WARMER...IN THE
UPPER 30S TO UPPER 40S. BEYOND SUNDAY...MODELS ARE TRENDING
TOWARDS ANOTHER SURGE OF COLD CANADIAN AIR EARLY NEXT WEEK...WITH
THE POTENTIAL FOR MORE SNOW. WE WILL NEED TO KEEP AN EYE ON THAT.
STC

&&

.AVIATION...

N TO NW WINDS WILL BE GUSTY THROUGH TONIGHT ACROSS THE REGION.
AREAS OF RAIN AND SNOW WILL CHANGE TO ALL SNOW BY THIS
EVENING...AND CONTINUE THROUGH EARLY TONIGHT BEFORE DIMINISHING.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE NEXT FEW HOURS.
IFR/MVFR CONDITIONS WILL BE FAIRLY WIDESPREAD...WITH AREAS OF LIFR
LIKELY THROUGH EARLY TONIGHT IN THE HEAVIEST PRECIP. CONDITIONS
WILL GRADUALLY IMPROVE TO VFR LATE TONIGHT...THOUGH SCATTERED
LIGHT RAIN AND SNOW SHOWERS MAY PRODUCE BRIEF PERIODS OF MVFR
CONDITIONS TUESDAY AFTERNOON. EXPECT MOUNTAIN OBSCURATION INTO
TUESDAY. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 029/044 028/051 031/047 026/036 020/038 022/046 027/048
    63/W    11/B    24/W    33/J    22/J    11/B    22/W
LVM 023/038 025/046 027/042 020/034 014/038 018/046 025/045
    93/W    11/N    34/W    33/J    22/J    21/B    22/W
HDN 030/044 027/050 031/048 026/037 018/039 021/046 025/049
    84/W    11/B    24/W    44/J    22/J    11/B    23/W
MLS 030/044 028/051 031/049 028/036 019/037 021/044 025/047
    94/W    21/B    13/W    44/J    22/J    11/B    22/W
4BQ 030/042 026/049 029/048 026/037 019/038 020/045 025/047
    +5/W    21/B    13/W    34/J    22/J    11/B    22/W
BHK 027/039 026/047 027/047 025/034 017/034 018/039 022/043
    +4/W    31/B    13/W    45/J    22/J    11/B    22/W
SHR 028/039 021/048 024/046 023/036 015/038 017/047 023/046
    +5/W    21/B    13/W    33/J    23/J    11/B    32/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
      NOON MDT TUESDAY FOR ZONES 36>38-57-58.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
      FOR ZONES 56-63-66.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MDT TUESDAY FOR
      ZONES 64-65.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
      NOON MDT TUESDAY FOR ZONE 99.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TUESDAY FOR
      ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 17, 2:12 PM MST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
312 PM MDT MON MAR 17 2014

MTZ028>042-056>058-063>068-WYZ098-099-182115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
312 PM MDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A POTENT BUT QUICK MOVING STORM SYSTEM WILL BRING STRONG
WIND GUSTS WITH RAIN AND SNOW. BY TONIGHT PRECIPITATION WILL BE
ALL SNOW. THE HEAVIEST SNOW IS EXPECTED FROM THE ABSAROKA AND
BEARTOOTH FOOTHILLS...INCLUDING LIVINGSTON...THE PARADISE
VALLEY...AND RED LODGE...EAST TO CARTER COUNTY...INCLUDING
SHERIDAN COUNTY. TWO TO FIVE INCHES OF SNOW ARE EXPECTED IN THIS
REGION. STRONG NORTH TO NORTHWEST WINDS WILL CREATE SIGNIFICANT
BLOWING SNOW...SO TRAVEL CONDITIONS WILL BE DIFFICULT ALONG
PORTIONS OF I-90...HIGHWAY 212...HIGHWAY 191 NEAR JUDITH GAP...AND
HIGHWAY 89.

IN ADDITION TO TRAVEL IMPACTS...THE WET SNOW AND STRONG WINDS
WILL BE DANGEROUS FOR YOUNG LIVESTOCK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW AND BLOWING SNOW WILL DIMINISH TUESDAY MORNING...WITH
RESIDUAL LIGHT SNOW SHOWERS CONTINUING INTO TUESDAY EVENING.

A SERIES OF DISTURBANCES WILL KEEP THE WEATHER UNSETTLED THROUGH
THE WEEK...WITH THE POTENTIAL FOR MORE STRONG WINDS THURSDAY...AND
MORE ACCUMULATING SNOW FRIDAY. ADDITIONALLY...TEMPERATURES WILL BE
CHILLY FRIDAY AND SATURDAY...WITH HIGHS MAINLY IN THE 30S AND LOWS
IN THE TEENS AND 20S. THOSE WITH OUTDOOR PLANS AND YOUNG LIVESTOCK
WILL NEED TO PLAN ACCORDINGLY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 17, 3:54 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
454 PM MDT MON MAR 17 2014

MTZ034-039-056-066-067-180015-
EASTERN CARBON MT-RED LODGE FOOTHILLS MT-BEARTOOTH FOOTHILLS MT-
ABSAROKA/BEARTOOTH MOUNTAINS MT-NORTHERN STILLWATER MT-
454 PM MDT MON MAR 17 2014

...HEAVY SNOW AND LOW VISIBILITY IN THE RED LODGE VICINITY FOR THE
EVENING COMMUTE...

HEAVY SNOW SHOWERS WITH STRONG WINDS HAVE BEEN REPORTED IN THE RED
LODGE FOOTHILLS AT 445 PM. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATES THE HEAVY SNOW AND WIND EXTENDS NORTHWEST TO NEAR
ABSAROKEE. MOTORISTS ALONG HIGHWAY 78 FROM RED LODGE TO ABSAROKEE
...AND HIGHWAY 212 FROM RED LODGE TO JOLIET SHOULD EXPECT DIFFICULT
DRIVING CONDITIONS THROUGH AT LEAST 630 PM THIS EVENING DUE TO LOW
VISIBILITY...DRIFTING AND BLOWING SNOW ALONG WITH SLICK ROADS.

OTHER LOCATIONS IMPACTED INCLUDE...RED LODGE...ABSAROKEE...
BEARCREEK... COONEY RESERVOIR ST PARK...
DEAN...LUTHER...FOX...ROBERTS...WASHOE...ROSCOE AND FISHTAIL.

LAT...LON 4507 10936 4560 10996 4562 10936 4523 10889
TIME...MOT...LOC 2246Z 239DEG 49KT 4528 10924

TESAR

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Sheridan Foothills

When
March 17, 4:00 PM MST to March 18, 4:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Snowfall amounts of 6 inches along with blizzard conditions were reported across the area. I-90 was closed between Sheridan and Buffalo.

Heavy Snow, Northeast Bighorn Mountains

When
March 17, 5:00 PM MST to March 18, 4:00 AM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL

Sucker Creek and Big Goose Creek Snotels received 17 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505202, 505201.